Asthmatic on 1/2 Cortisone Dose Pack; Now Both Hips Have AVN
An asthmatic patient took a 1/2 Medrol dose pack in the year 2003. She began with immediate pain in both hips and did not finish the Medrol dose pack. Her pain persisted, and by 2009, an MRI
of her bilateral hips was ordered. The MRI revealed Avascular necrosis (AVN) of both her hips. Avascular necrosis occurs when the blood supply to a region of bone is impaired. This leads to bone cell death or necrosis. Corticosteroids have been known to be a causative factor for the development of AVN. She then underwent hip replacement surgery to both hips.
Now Knee Pain Begins and Knee AVN
Corticosteroids and AVN
Just like with excessive alcohol consumption no one knows why some people can take excessive corticosteroids and not develop AVN. Others get AVN unpredictably, however, it is typically with higher long term usage of corticosteroids. I have seen a single dose of corticosteroids that cause Cushing’s syndrome and AVN. Some long term corticosteroid users never develop AVN, the same with alcohol it just happens. I have seen severe cases of AVN with repeated intravenous administration of corticosteroids for lung conditions. Typically it is associated with larger doses, yet in this case, only a 1/2 of a dose of a Medrol dose pack proved symptomatic to cause avascular necrosis.
Multiple joint AVN is typically seen in systemic associated AVN causative associated factors. Trauma is to a localized area. It is typically one joint. With systemic associated AVN with multi-joint AVN, both hips are most frequently involved. It can be both shoulders, or both knees, a hip and a knee, both ankles, or many other patterns can be seen. The involvement for systemic associated AVN can be mild involving the head of the femur, or it may be very advanced extending from the femoral head in the hip, all the way down to the tibial plateau in the knee.
Weight and Accelerated AVN Progression
Excessive weight can bear more stress on the joint, this may lead to more force and pressure on the AVN joint, resulting in an accelerated wear pattern. Resulting in faster erosion or collapse of the joint. This can happen as the result of excessive weight in normal activities, or excessive wear from excessive weight doing too much excessive activity. In essence compounding excessive weigh upon too much activity.
Regenerative Medicine and Stem Cell Therapy Options with AVN
Regenerative Medicine and Stem Cell Therapy may be a good option for patients with AVN in certain conditions. There are many factors that influence what makes a patient a good Regenerative Medicine candidate. The degree of AVN, whether there is a joint collapse, weight, and other health issues all are important to be considered. The activity level, sports, and patient goals are also extremely important. It is best to consider all this with an expert in Regenerative Medicine, and one with special expertise in the treatment of AVN. There are so many different presentations that AVN may manifest with, it is impossible to have a single treatment plan for any patient. This must be done with an individualized approach to each patient. This type of approach allows for the best outcomes, which is what is important.
Tampa Bay, Florida 727-462-5582
Beverly Hills, California 310-975-7033
About Dennis M. Lox, M.D.
Whether you are a professional athlete, weekend warrior, or have arthritis from aging, Dr. Lox can help.
Dennis M. Lox, M.D. is an internationally renown Sports and Regenerative Medicine specialist. Dr. Lox incorporates Regenerative Medicine techniques such as cell science applications, Platelet Rich Plasma (PRP), and Tissue Engineering aspects, to help patients from around the world with a vast array of problems. Dr. Lox is board certified in Physical Medicine and Rehabilitation. Dr. Lox lectures extensively and has edited two PM&R textbooks, the prestigious A State of the Art Review (Star) on Low Back Pain, and Soft Tissue Injuries: Diagnosis and Treatment.
Dennis M. Lox, M.D. maintains an active practice in the Tampa Bay, Florida area, and in Beverly Hills, California.